Hail, Kit Carson
- When
- July 4, 7:35 PM MST
- Where
- Kit Carson County, 0.69 mi N of Burlington
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.310, -102.270
Scattered thunderstorms developed during the afternoon over Colorado and moved across southwest Nebraska and northwest Kansas during the evening. Stronger storms produced nickel size hail along the Colorado-Kansas border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed during the afternoon over Colorado and moved across southwest Nebraska and northwest Kansas during the evening. Stronger storms produced nickel size hail along the Colorado-Kansas border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 4, 7:09 PM MST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 809 PM MDT FRI JUL 4 2014 .UPDATE... ISSUED AT 758 PM MDT FRI JUL 4 2014 UPDATED TO RAISE POPS IN MAINLY IN THE NORTHERN AND WESTERN SECTIONS OF THE AREA. BIGGEST CLUSTER OF STORMS IS IN THE NORTHERN PORTION OF THE AREA AND THAT IS WHERE THE BEST COMBINATION OF LIFT...MOISTURE AND INSTABILITY ARE LOCATED. FURTHER SOUTH WHERE MID/UPPER LIFT IS LESS STORMS HAVE BEEN FIRING OFF A DRYLINE AND SURFACE TROUGH COMBINED WITH A COMPLEX INTERACTION OF OUTFLOW BOUNDARIES. HRRR LOOKS TO BE CATCHING THIS THE BEST RIGHT NOW BUT MOST OF THIS IS BEING GOVERNED BY MESOSCALE PROCESSES. SO REALITY COMBINED WITH THE HRRR. ALSO ADJUSTED THE WINDS AND SKY COVER. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 154 PM MDT FRI JUL 4 2014 LATEST SATELLITE AND UPPER AIR ANALYSIS SHOW CLEAR TO PARTLY CLOUDY SKIES OVER THE TRI-STATE AREA WITH A LINE OF CUMULONIMBUS IN THE LEE OF THE ROCKIES OVER DENVER AND FAIR WEATHER CUMULUS AND CIRRUS OVER CENTRAL NEBRASKA/KANSAS. A 700MB SHORT WAVE TROUGH WAS FOLLOWING THE LINE OF STORMS OVER DENVER WITH A 500MB SHORT WAVE TROUGH JUST WEST OF THE CO/KS LINE. AT THE SURFACE A DRY LINE WAS LOCATED NEAR THE CO/KS LINE ARCING BACK WEST OVER NORTHEAST COLORADO. AS THE AFTERNOON PROGRESSES THE 700MB SHORT WAVE TROUGH AND LINE OF STORMS OVER DENVER WILL SLOWLY MOVE EAST. MEANWHILE INSTABILITY WILL INCREASE ALONG THE DRY LINE. TOWARD LATE AFTERNOON THE 700MB TROUGH WILL DEEPEN WEST OF THE AREA. EXPECT STORMS TO DEVELOP NEAR THE DRY LINE BY THIS TIME AND SLOWLY MOVE NORTHEAST AT 15KTS OR SO. EARLY THIS EVENING THE LINE OF STORMS CURRENTLY NEAR DENVER WILL MOVE INTO EAST CENTRAL COLORADO. THERE WILL BE LESS THAN 1000J/KG OF SURFACE CAPE TO WORK WITH AND EVEN LESS ELEVATED CAPE...SO WOULD NOT THINK THE STORMS WILL HAVE MUCH AREAL COVERAGE. MEANWHILE CONVECTION ALONG THE DRY LINE SHOULD REACH A PEAK BY THIS TIME...WITH THE BEST STORM COVERAGE ALONG AND NORTH OF HWY 36/WEST OF HWY 83. AS THE EVENING PROGRESSES THE STORMS SHOULD SLOWLY MOVE NORTHEAST WITH STORM COVERAGE IN GENERAL MOVING TO THE EAST. NEAR TERM MODELS HAVE A N-S LINE OF CONVECTION DEVELOPING BY EARLY EVENING WHICH DOES NOT SEEM OUT OF THE QUESTION GIVEN THE N-S ORIENTATION OF THE DRY LINE. BY LATE EVENING STORMS WILL BE TAPPING INTO ELEVATED CAPE ABOVE 700MB...WHICH WILL MOVE NORTH OF THE AREA BY MIDNIGHT. ANTICIPATE SOME SCATTERED STORMS TO BE PRESENT NORTH OF HWY 24 THEN BECOME MORE ISOLATED AFTER MIDNIGHT AS THE INSTABILITY DECLINES FURTHER. STORMS SHOULD COME TO AN END BY SUNRISE WHEN THE 700MB TROUGH MOVES EAST OF THE AREA. THERE DOES APPEAR TO BE A SMALL THREAT FOR SEVERE THUNDERSTORMS THIS AFTERNOON/EVENING DUE TO SURFACE CAPE UP TO 1200 J/KG AND 0-6 KM SHEAR OF 25 KTS. LARGE HAIL TO QUARTER SIZE AND DAMAGING WINDS WILL BE THE PRIMARY THREATS WITH THE STRONGEST STORMS UNTIL MIDNIGHT. THE BEST CHANCE FOR SEVERE STORMS SHOULD BE NORTH OF A LINE FROM TRIBUNE TO OBERLIN. SOUTHERLY WINDS WILL BECOME LIGHT BY MIDNIGHT ACROSS THE ENTIRE AREA AS THE TIGHT SURFACE PRESSURE GRADIENT MOVES EAST AND THE SURFACE LOW CENTERS ITSELF OVER THE AREA. SATURDAY WILL BE HOT WITH LITTLE TO NO WIND AS THE SURFACE TROUGH MOVES THROUGH THE AREA AND AN UPPER LEVEL RIDGE BUILDS IN FROM THE WEST. THE WARMER AIRMASS WILL CONTINUE TO MOVE OVER THE AREA CAUSING TEMPERATURES TO WARM FURTHER...CLOSE TO 100 DEGREES. SOUNDINGS ACROSS THE AREA SHOW A VERY DRY ENVIRONMENT DESPITE THE DRY LINE MOVING ACROSS THE AREA DURING THE AFTERNOON. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 154 PM MDT FRI JUL 4 2014 A RIDGE WILL BE OVER THE ROCKIES THROUGH SUNDAY AND THEN RETROGRADES ON MONDAY. A SURFACE TROUGH WILL RESIDE OVER NORTHWEST KANSAS AND EASTERN COLORADO THROUGH THIS TIME. POPS FOR SATURDAY NIGHT, SUNDAY AND SUNDAY NIGHT WILL BE NIL DUE TO VERY WARM H7 TEMPERATURES (14 TO 17 C) AND LACK OF MOISTURE. FORECAST SOUNDINGS ACROSS THE FA INDICATE LARGE DEWPOINT DEPRESSIONS WITH ONLY MEAGER MOISTURE AT 600MB. A SHORTWAVE COMES THROUGH THE NORTHWEST FLOW MONDAY AFTERNOON. H7 TEMPERATURES ARE STILL VERY WARM LENDING TO THE UNCERTAINTY OF STORM DEVELOPMENT. PLAN TO CONTINUE A SLIGHT CHANCE IN EASTERN COLORADO MONDAY AFTERNOON. MAX TEMPERATURES SUNDAY AND MONDAY WILL RISE TO AROUND 100 DEGREES. MIN TEMPERATURES WILL COOL TO THE MID AND UPPER 60S. IN THE EXTENDED...(MONDAY NIGHT THROUGH FRIDAY)...NORTHWEST FLOW WILL PREVAIL ACROSS THE CENTRAL PLAINS THROUGH WEDNESDAY. BY THURSDAY THE RIDGE SHIFTS EAST INTO THE PLAINS. NUMEROUS SHORTWAVES IN NORTHWEST FLOW WILL BRING A CHANCE OF THUNDERSTORMS TO THE FA THROUGH WEDNESDAY. THURSDAY AND FRIDAY SUBSIDENCE UNDER THE RIDGE WILL LIMIT THUNDERSTORM CHANCES. POPS WILL BE NIL THURSDAY/FRIDAY. MAX TEMPERATURES WILL REACH THE UPPER 80S/LOWER 90S WITH MID 90S BY FRIDAY. MIN TEMPERATURES WILL RANGE FROM THE MID TO UPPER 60S. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 513 PM MDT FRI JUL 4 2014 MAIN CONCERN FOR TAFS WILL BE THE TIMING AND POSITION OF THUNDERSTORMS THIS EVENING. SINCE THERE ARE MULTIPLE BOUNDARIES WITHIN THE AREA WHICH THUNDERSTORMS ARE FIRING ALONG...AND THE STORMS THAT HAVE DEVELOPED HAVE BEEN PULSING UP AND MOTIONS HAVE BEEN SLOW...GETTING AN IDEA OF WHEN THUNDERSTORMS MOVE OVER THE TERMINALS IS DIFFICULT TO DETERMINE AT THIS TIME. THEREFORE...WENT WITH VCTS FOR KGLD AT 0Z CONTINUING THROUGH 06Z. FOR KMCK...HAVE VCTS IN AT 02Z THROUGH 07Z. ONCE THE SURFACE TROUGH AXIS AND UPPER LEVEL SHORTWAVE TROUGH MOVE THROUGH THE TERMINALS...THUNDERSTORMS WILL DIMINISH. SOUTHERLY WINDS WILL SHIFT TO THE WEST AND THEN TO THE NORTHWEST BEHIND THE SURFACE TROUGH AXIS...WHICH WILL MOVE THROUGH KGLD FIRST AND THEN WILL START TO SLOW DOWN AND STALL IN THE VICINITY OF KMCK. INCLUDED WINDS SHIFTING TO THE WEST AT 12Z AND TO THE NORTHWEST AT 15Z OVER KGLD WHILE WINDS OVER KMCK WILL BE LIGHT AND VARIABLE AT 12Z AND OUT OF THE SOUTHEAST AND LIGHT AROUND 14Z. DECIDED TO INCLUDE MVFR VISIBILITY AT KMCK AT 12Z DUE TO WINDS GOING LIGHT...ALONG WITH THE BOUNDARY STALLING OUT AND ANY RESIDUAL LOW LEVEL MOISTURE THAT MAY STICK AROUND THE TERMINAL. NOT TOO CONFIDENT IN THIS AT THE MOMENT SINCE NAM GUIDANCE IS THE ONLY ONE THAT SHOWED THIS HAPPENING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...JTL LONG TERM...FS AVIATION...ALW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 153 PM MDT FRI JUL 4 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051830- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 153 PM MDT FRI JUL 4 2014 /253 PM CDT FRI JUL 4 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE MID TO LATE AFTERNOON. STORMS WILL MOVE NORTHEAST ACROSS THE AREA...WITH THE BEST STORM COVERAGE NORTH OF A TRIBUNE TO OBERLIN LINE. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL UP TO QUARTER SIZE AND SEVERE THUNDERSTORM OUTFLOW WINDS. SEVERE STORMS WILL MOVE OUT OF THE AREA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FROM MONDAY THROUGH THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JTL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT FRI JUL 4 2014
COZ090-042145-
YUMA COUNTY-
313 PM MDT FRI JUL 4 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YUMA...MOVING EAST AT 10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4031 10251 4009 10248 4008 10280 4021 10280
4027 10280
TIME...MOT...LOC 2114Z 264DEG 10KT 4018 10275
024SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
615 PM MDT FRI JUL 4 2014
COZ090-050045-
YUMA COUNTY-
615 PM MDT FRI JUL 4 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF WRAY...MOVING EAST AT 10
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 4024 10205 4010 10206 4005 10237 4044 10254
4044 10211
TIME...MOT...LOC 0015Z 253DEG 10KT 4016 10230
024SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 648 PM MDT FRI JUL 4 2014 COZ090-050115- YUMA COUNTY- 648 PM MDT FRI JUL 4 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WRAY...MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 4034 10205 4000 10205 3999 10242 4035 10251 TIME...MOT...LOC 0049Z 261DEG 11KT 4013 10222 024
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT FRI JUL 4 2014
NEZ079-050130-
DUNDY-
702 PM MDT FRI JUL 4 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...
AT 657 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF LAIRD...MOVING EAST AT 15
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4035 10175 4001 10161 4000 10205 4032 10205
4035 10205
TIME...MOT...LOC 0103Z 259DEG 14KT 4019 10201
024SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT FRI JUL 4 2014
KSZ013-027-050145-
SHERMAN-WALLACE-
711 PM MDT FRI JUL 4 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE
COUNTY IN WEST CENTRAL KANSAS...
AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTH OF WESKAN...MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3876 10201 3892 10205 3917 10205 3924 10172
3883 10157
TIME...MOT...LOC 0112Z 257DEG 14KT 3908 10197
024SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 749 PM MDT FRI JUL 4 2014 KSZ013-027-050215- SHERMAN-WALLACE- 749 PM MDT FRI JUL 4 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 743 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTH OF RULETON...MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3930 10169 3906 10169 3906 10204 3930 10205 TIME...MOT...LOC 0150Z 238DEG 10KT 3916 10193 024
The Goodland radar (KGLD), 49 km away, was scanning. The volume nearest the first event began at 02:35 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531924.